Tornadoes · United States · Kansas · 2006
F0 tornado, Greensburg, Kansas, September 15, 2006
This F0 tornado ran 0.3 miles across Kiowa County on September 15, 2006, touching down at 10:54 PM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- September 15, 2006
- Touchdown
- 10:54 PM CDT (03:54 UTC)
- Path length
- 0.3 miles (0.5 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Kiowa County
- Touchdown point
- 37.680, -99.400
- Lift-off point
- 37.680, -99.400
- Record number
- 869
What the Weather Service recorded
This was very brief tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:16 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Sep 15, 5:35 PM CDT, 5 hours 19 minutes earlier.
Area forecast discussion, Sep 15, 5:35 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 535 PM CDT FRI SEP 15 2006 .DISCUSSION... DAYS 1-2... POTENTIAL FOR SOME ISOLATED SEVERE THUNDERSTORMS IN OUR CWA THIS EVENING AS UPPER LEVEL COLD POOL OVER WESTERN COLORADO APPROACHES THE AREA. UPPER LEVEL SPEED MAX MOVING OUT SHOULD PROVIDE SOME ADDITIONAL LIFT. THE BEST CHANCE FOR STORMS IN THE AREA SHOULD MAINLY BE AFTER 00Z AS THESE INGREDIENTS MOVE OUT. ON SATURDAY, THE DRYLINE MOVES EAST OF THE CWA AS THE ATMOSPHERE MIXES OUT. THERE WILL BE AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS OVER THE SOUTHEASTERN CWA NEAR THE DRYLINE LATE IN THE DAY. SATURDAY NIGHT, THE COLD FRONT MOVES SOUTH ACROSS THE AREA. COULD BE A PERIOD OF ADVISORY CRITERIA WINDS BEHIND THE FRONT. TEMPERATURES WILL BE MUCH COOLER ON SUNDAY. HIGH TEMPERATURES MAY ONLY TOP OUT IN THE MID 70S. DAYS 3-7... FORECAST CHALLENGES INCLUDE WHEN THE NEXT OPPORTUNITY FOR RAINFALL WILL EXIST ON MY CWA AND TEMPERATURES. CURRENT WEATHER-CLIMATE SITUATION HAS ENHANCED TROPICAL CONVECTIVE FORCING ACROSS THE EQUATORIAL INDIAN OCEAN WITH A WEAKER REGION JUST WEST OF THE DATE LINE. PER FULL DISK SATELLITE IMAGERY THE FORMER WAS CENTERED 10N/90E WITH THE LATTER 10N/160E. PER MONITORING TOOLS THE TROPICAL CONVECTION ACROSS THE INDIAN OCEAN DOES WEAKLY PROJECT ONTO A MADDEN-JULIAN OSCILLATION (MJO) WHICH IS THE FIRST ONE SINCE ABOUT APRIL. THE CLUSTERS AROUND THE DATE LINE ARE A RESPONSE TO BOUNDARY FORCING FROM SSTS OF AT LEAST 30C, AND IS A SIGNAL FROM OUR WEAK WARM ENSO. THE POINT IS WE DO HAVE TWO REGIONS OF TROPICAL CONVECTIVE FORCING THAT ARE IMPACTING THE EXTRATROPICS (WITH SUBSEQUENT FEEDBACKS), WITH THE INDIAN OCEAN DOMINATING RECENTLY (AT LEAST FOR THE TROPICAL AND SUBTROPICAL ATMOSPHERES). THE FORCING AT THE DATE LINE HAS BEEN CONTRIBUTING TO PERIODIC ENHANCEMENTS OF THE SUBTROPICAL JET (STJ) WHICH HAS BEEN HEADING INTO THE DESERT SOUTHWEST. WHERE THIS ALL GOES IS NOT CLEAR, AND ADDS UNCERTAINTY TO ANY DAYS 3-7 AND BEYOND PREDICTION, FROM A MODELING AND DIAGNOSTIC VIEWPOINT. THE CENTROID OF THE INDIAN OCEAN STORMS HAS BEEN DRIFTING EAST AT 3 DEG LONG/DAY FOR THE PAST WEEK, BUT NOW MAY BE STALLING. MY OWN FEELING IS THESE 2 REGIONS WILL PERSIST FOR AT LEAST THE NEXT 1-2 WEEKS, WITH SOME INCREASE POSSIBLE AROUND THE DATE LINE. IN THE LONGER RUN (SEASONALLY), AN IMPORTANT OBSERVATION WILL BE TO SEE WHICH AREA OF TROPICAL CONVECTIVE FORCING DOMINATES OVERALL. WILL THERE BE AN EVENTUAL CONSOLIDATION??? IT WAS THE ERUPTION OF DEEP MOIST CONVECTION ACROSS THE INDIAN OCEAN THAT SET OFF A ROSSBY WAVE ENERGY DISPERSION ACROSS THE PACIFIC RIM A WEEK AGO THAT LED TO OUR CURRENT WESTERN STATES TROUGH. INTERACTIONS AND FEEDBACKS FROM THE EXTRATROPICS (FOR STARTERS) HAVE LED TO AN ANOMALOUSLY INTENSE MID/UPPER TROPOSPHERIC ANTICYCLONE ACROSS ALASKA AND NORTHWEST CANADA WITH WIND SPEED ANOMALIES 30-40M/S. I THINK THIS LATTER FEATURE MAY LEAD TO A BLOCKING/SPLIT FLOW STRUCTURE OVER WESTERN NORTH AMERICA FOR AT LEAST THE NEXT 7-10 DAYS. WORKING WITH OTHER DYNAMICAL PROCESSES (SOME BRIEFLY DISCUSSED ABOVE), MORE SYNOPTIC-SCALE MOBILE TROUGHS AND STJS WOULD BE PROBABLE TO IMPACT THE WESTERN AND CENTRAL USA WEEKS 1-2. ONCE THE MODELS CAPTURED THE ABOVE MENTIONED ROSSBY WAVE ENERGY DISPERSION IN THEIR INITIAL CONDITIONS, AGREEMENT WAS IMPROVED. THE TROPICAL CONVECTIVE FORCING AND CIRCULATION RESPONSE-FEEDBACKS HAVE BEEN PERSISTENT ENOUGH FOR MOST MODELS TO GENERALLY AGREE ON THE SYNOPTIC EVOLUTION DISCUSSED ABOVE. HOWEVER, THERE ARE THE USUAL DIFFERENCES IN THE DETAILS (WHICH ARE NOISE). MY OWN FEELING IS TO SHIFT THE ODDS TOWARD AT LEAST 1-2 CLOSED LOWS/TROUGHS ACROSS THE SOUTHWESTERN USA FOR DAYS 3-14, FAVORING THE ECMWF DETERMINISTIC RUN AND ESRL/PSD (FORMALLY CDC) ENSEMBLE. THE ESRL/PSD CALIBRATED PROBABILITIES ALSO SUPPORT THIS FEELING. FOR THE READERS WHO ARE FAMILIAR, I THINK WE WILL BE IN A GSDM STAGE 1-2 CIRCULATION STRUCTURE THROUGH AT LEAST WEEK 2. FOR THE DAILY PREDICTIONS, THE MAIN CHANGE I MADE WAS TO ADD CHANCE POPS FOR RAIN AND THUNDERSTORMS FOR LATE THURSDAY-FRIDAY. TEMPERATURES WILL BE TRICKY BY THAT TIME. IF SKIES REMAIN CLOUDY WITH LIGHT RAIN ALL DAY, FRIDAYS MAXIMUMS MAY NOT GET OUT OF THE 50S. IN FACT, THE 1200 UTC 9/15 GFS ACTUALLY HAS AN AREA OF -1C 850MB TEMPERATURE COVERING NORTH CENTRAL NEBRASKA BY 1200 UTC 9/21. ANOTHER SURGE OF COOLER AIR LOOKS PROBABLE BY THE LATER PART OF NEXT WEEK HOWEVER, THIS APPEARS OVERDONE (AND IS A GFS MODEL BIAS). THE ECMWF HAS 8-10C VALID 0000 UTC 9/22 IN THIS SAME AREA. UNTIL LATER NEXT WEEK, AFTER A COOL START FOR MINIMUM TEMPERATURES MONDAY AND TUESDAY, A WARMING TREND TO AT LEAST NEAR NORMAL LOOKS GOOD. PREVIOUS SHIFTS ALREADY REFLECT THIS NOTION IN THE GRIDS. THE LOCAL 8-10 DAY FORECAST WILL STILL READ NEAR NORMAL FOR BOTH TEMPERATURES AND PRECIPITATION SINCE THE CWA MAY BE IN BETWEEN SYNOPTIC SYSTEMS. HOWEVER, I WOULD SERIOUSLY CONSIDER BELOW NORMAL TEMPERATURES AND ABOVE NORMAL PRECIPITATION IF I WERE DOING A WEEK TWO PREDICTION FOR THIS CWA(WHICH IS SUPPORTED BY THE ESRL/PSD CALIBRATED PROBABILITIES). && .PRELIMINARY POINT TEMPS/POPS... DDC 65 92 55 75 / 30 0 20 0 GCK 65 89 52 74 / 10 0 0 0 EHA 63 87 51 76 / 0 0 0 0 LBL 64 90 53 75 / 10 0 0 0 HYS 67 92 55 74 / 40 10 20 0 P28 71 94 62 77 / 30 10 30 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ030- KSZ031-KSZ043-KSZ044-KSZ045-KSZ046-KSZ061-KSZ062-KSZ063-KSZ064- KSZ065-KSZ066-KSZ074-KSZ075-KSZ076-KSZ077-KSZ078-KSZ079-KSZ080- KSZ081-KSZ084-KSZ085-KSZ086-KSZ087-KSZ088-KSZ089-KSZ090. && FN12/23
Hazardous weather outlook, Sep 15, 4:21 AM CDT, 18 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 421 AM CDT FRI SEP 15 2006 KSZ043-044-061>063-074>076-084-085-161000- FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-LANE-MORTON-SCOTT-STANTON- STEVENS- 421 AM CDT (321 AM MDT) FRI SEP 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KSZ030-031-045-046-064-065-077>079-086-161000- EDWARDS-ELLIS-FORD-GRAY-HODGEMAN-NESS-PAWNEE-RUSH-SEWARD-TREGO- 421 AM CDT FRI SEP 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 5 PM. THESE STORMS COULD BE SEVERE WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER SPOTTERS MAY BE NEEDED AFTER 5 PM. KSZ066-080-081-087>090-161000- BARBER-CLARK-COMANCHE-KIOWA-MEADE-PRATT-STAFFORD- 421 AM CDT FRI SEP 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE FROM 5 PM THROUGH MIDNIGHT. THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS GOLFBALLS AND POSSIBLY EVEN TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER SPOTTERS MAY BE NEEDED FROM 5 PM THIS AFTERNOON THROUGH TONIGHT. FINCH
In the hours before
Local storm report, Sep 15, 7:25 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
725 PM CDT FRI SEP 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 11 S KISMET 37.05N 100.70W
09/15/2006 E0.75 INCH SEWARD KS TRAINED SPOTTER
&&
LEELocal storm report, Sep 15, 7:37 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
737 PM CDT FRI SEP 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 11 S PLAINS CITY 37.10N 100.59W
09/15/2006 E1.00 INCH MEADE KS PUBLIC
&&
LEELocal storm report, Sep 15, 8:09 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CDT FRI SEP 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 10 S ENSIGN 37.51N 100.23W
09/15/2006 E1.00 INCH GRAY KS PUBLIC
&&
LEELocal storm report, Sep 15, 8:29 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
829 PM CDT FRI SEP 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 10 S FOWLER 37.24N 100.20W
09/15/2006 E0.88 INCH MEADE KS PUBLIC
&&
LEELocal storm report, Sep 15, 8:55 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
855 PM CDT FRI SEP 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TORNADO 10 SW ASHLAND 37.08N 99.90W
09/15/2006 CLARK KS BROADCAST MEDIA
BRIEF TOUCHDOWN. LASTED APPROX TWO MINUTES.
&&
GERARDThe surface observations
Dodge City (DDC), 51 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 51 km away, was scanning. The volume nearest the touchdown began at 03:53 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2006 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of September 15, 2006
4 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 15 | 5:30 PM CDT | F0 | Buffalo, NE | 0.1 | 25 | $40,000 | ||
| September 15 | 7:24 PM EDT | F0 | Polk, FL | 0.7 | 50 | |||
| September 15 | 8:05 PM CDT | F2 | Butler, NE | 1.0 | 100 | |||
| September 15 | 8:17 PM CDT | F0 | Clark, KS | 0.6 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.